MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME

AOMORI OLYMPUS CO., LTD. SINGLE USE 3-LUMEN SPHINCTEROTOME V; SINGLE USE 2-LUMEN SPHINCTEROTOME
Model Number KD-V411M-0725
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/10/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a therapeutic endoscopic retrograde cholangio-pancreatography (ercp) procedure, after inserting the sphincterotome into the duodenal papilla, a knife was strung up and electricity was applied several times, but the knife was not cut well and the knife wire broke after the first few times.The doctor replaced it with another identical product and completed the procedure without any falling out of the body.The patient was hospitalized after the procedure as planned.The status of the patient was good.There were no reports of patient harm.
 
Additional Manufacturer Narrative
To date, the device has not been returned to olympus for evaluation.The investigation is ongoing and follow up with the user facility is currently being performed.A supplemental report will be submitted upon completion of the investigation or if additional information is provided by the user facility.Establishment name: (b)(6) university.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the root cause of the event was unable to be identified.Based on the actual product confirmation results and past investigation results, the knife wire breakage is due to the following mechanism.1.When the forceps stand of the endoscope was raised, the knife wire where the wire coating was torn came into contact with the tip of the endoscope.2.1.When electricity was applied in this state, the knife wire instantaneously became hot at the contact point, leading to breakage.Based on the result of confirmation of the device, and the similar investigation results in the past, a likely mechanism causing the cutting wire breakage might be the following.1.The cutting wire where the wire coating was torn came into contact with the distal end of the endoscope when the forceps elevator was raised.2.Under circumstances described above 1, an electric conduction was activated.This caused the cutting wire to become hot instantly at the contact point.As a result, the cutting wire broke.It is likely that the tearing of the wire coating was caused by the following factors.However, the cause could not be determined.- the knife wire was bent due to the slider being pushed a little, and the wire coating came into contact with the metal tip of the endoscope and rubbed (see photos 2 and 3).A likely factor causing tears of the coated portion of the cutting wire might be the following.However, the exact cause could not be determined.·it is possible that the slider was slightly pushed causing the cutting wire to deflect.The coated portion of the cutting wire has possibly been rubbed due to the effect of contacting a metal area of the endoscope.The event can be detected/prevented by following the instructions for use which state: "the knife wire must be very thin, so if the length of contact with the duodenal papilla is short, if the high-frequency output is high, if the wire is energized while in contact with the metal part of the endoscope, or if it is stretched too tightly, the knife wire may break.If the knife wire breaks, if force is applied in the direction of tensioning the knife wire, the proximal portion of the cut knife wire will be pulled toward the endoscope, and force will be applied in the direction of pushing the knife wire.If it is, it will be pushed towards the nipple or bounce to the side.If the knife wire breaks, immediately stop energizing it, pull the slider on the control part completely, pull the cut knife wire into the tube, and then immediately pull out this product from the nipple.A broken knife wire can lead to perforation, major bleeding, laceration of the bile duct, and damage to the endoscope.¿ when inserting or removing this product from the endoscope, pull the slider slightly and move the knife wire along the curve of the tube.If the forceps base of the endoscope is moved back and forth with the knife wire bent, the metal part of the forceps base may come into contact with the knife wire and scrape the coating.- do not apply electricity to a torn or scratched wire sheath while it is in contact with tissue.If a torn or scratched wire coating is applied while in contact with tissue, current may leak, resulting in decreased output or unintended tissue burns.¿if you feel that the product is not sharp when energizing it, pull out this product from the endoscope and check that there is no damage such as tears or scratches on the wire sheathing.This instruction manual contains the following information.(drawing no.Rk2599 revision no.2) ¿since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.¿ when inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.¿do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.¿if you feel the cutting is blunt, withdraw the device from the scope to examine if there is any peel off and tear at the coating portion." olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE 3-LUMEN SPHINCTEROTOME V
Common Device Name
SINGLE USE 2-LUMEN SPHINCTEROTOME
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18591972
Report Number9614641-2024-00195
Device Sequence Number8024733
Product Code KNS
UDI-Device Identifier04953170382635
UDI-Public04953170382635
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K950166
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-V411M-0725
Device Lot Number37V
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/10/2024
Supplement Date Received by Manufacturer03/18/2024
Initial Report FDA Received Date01/26/2024
Supplement Report FDA Received Date03/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ESG-300: ELECTROSURGICAL GENERATOR.
Patient SexUnknown